Severe Hypercortisolism in Siadh

Presentation Number: SUN-0777
Date of Presentation: June 22nd, 2014

Sven Sufke*1, Birgit Harbeck1 and Hendrik Lehnert2
1University of Lübeck, Lübeck, Germany, 2University of Luebeck, Luebeck, Germany

Abstract

Introduction:

Hyponatremia (Na <135 mmol/l) occurs in about 5-15% of hospitalized patients and syndrome of inappropriate secretion of antidiuretic hormone (SIADH) is a common cause counting for up to 50% of all diagnosed cases of hyponatremia. This disorder is characterized by excessive release of antidiuretic hormone. The ensuing water retention leads to the development of hyponatremia. Common causes of SIADH include CNS disturbances, malignancies, drugs (e.g. hydrochlorothiazide), surgery, pulmonary disease, hormone deficiency (cortisol, levothyroxine), hormone administration, HIV infection, hereditary causes and idiopathic origin.

Clinical Case:

A 79 year-old female patient was admitted to the hospital with dizziness and having trouble walking. Clinical examination was inconspicuous. Medical history revealed ischaemic cardiomyopathy, cardiac pacemaker, recurrent pneumonia and resection of the right adrenal gland. Laboratory evaluation showed reduced levels for sodium and serum osmolality as well as elevated levels for CRP, white blood cells, LDH, cortisol and TSH. SIADH due to pneumonia was suspected. Starting therapy with tolvaptan, sodium levels slowly normalized and clinical condition improved. Pneumonia was treated successfully by antibotics. Hypothyroidism was adequately substituted. The patient was discharged home and readmitted a few weeks later again with dizziness and nausea. As SIADH is often a paraneoplastic syndrome, the patient underwent extensive work-up for suspected malignant disease. Radiological evaluation showed no tumor signs. Blood tests demonstrated elevated levels of prolactin, ACTH and cortisol. 1 mg- and 8 mg-dexamethasone suppression tests were performed, showing suppression only with 8 mg. CRH-testing increased stimulated values for cortisol and ACTH. Based on these findings an ACTH producing pituitary adenoma was suspected. Since the patient was equipped with a pacemaker we could only perform PET-CT and somatostatin receptor scintigraphy. Diffuse enhancement in the pituitary was observed. Despite increasing tolvaptan dose and initiating adrenostatic drugs  (metopirone, pasireotide) which lead to normal cortisol levels the patient died of recurrent pneumonia. The autopsy findings revealed a normal pituitary and left adrenal gland.

Conclusions:

SIADH may present with severe biochemical hypercortisolism, most likely due to a stimulation of ACTH and cortisol secretion.

 

Nothing to Disclose: SS, BH, HL